Alert archive / Wyoming / High Wind Warnings in 2026
High Wind Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 26, 2026, 1:59 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Feb 26, 2026, 8:00 AM MST. It was in force for 34 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 2026, 1:59 AM MST (08:59 UTC)
- In effect from
- Feb 26, 2026, 8:00 AM MST
- Expired
- Feb 27, 2026, 6:18 PM MST
- In force
- 34 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 2:22 PM MST | NON-TSTM WND GST 81 | 8 E Sunlight Basin, WY | Mesonet station KCHJ WY296 Chief J Pass (DOT). |
| Feb 26, 4:37 PM MST | SNOW 4 | 1 Sw Canyon, WY | |
| Feb 26, 4:38 PM MST | SNOW 10 | 16 N Pahaska, WY | |
| Feb 26, 4:39 PM MST | SNOW 5 | 2 Wsw East Entrance, WY | |
| Feb 26, 4:39 PM MST | SNOW 9 | 8 W East Entrance, WY | |
| Feb 26, 4:40 PM MST | SNOW 20 | 12 Se Pahaska, WY | |
| Feb 26, 4:40 PM MST | SNOW 22 | 14 N Sunlight Basin, WY | |
| Feb 26, 4:41 PM MST | SNOW 2 | 23 Wsw Hamilton Dome, WY | |
| Feb 26, 4:41 PM MST | SNOW 9 | 20 Sw Pitchfork, WY | |
| Feb 26, 4:41 PM MST | SNOW 10 | 16 Ne Dubois, WY | |
| Feb 26, 4:41 PM MST | SNOW 18 | 13 Wsw Sunlight Basin, WY | |
| Feb 26, 4:41 PM MST | SNOW 25 | 11 N Dubois, WY | |
| Feb 26, 4:42 PM MST | SNOW 2 | 15 Se Wapiti, WY | |
| Feb 26, 4:42 PM MST | SNOW 4 | 6 Sw Pitchfork, WY | |
| Feb 26, 4:42 PM MST | SNOW 11 | 7 Nw Sunlight Basin, WY | |
| Feb 26, 4:42 PM MST | SNOW 13 | 19 Sw Valley, WY | |
| Feb 26, 6:07 PM MST | NON-TSTM WND GST 74 | 8 E Sunlight Basin, WY | Mesonet station KCHJ WY296 Chief J Pass (DOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
453 WWUS75 KRIW 260859 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 159 AM MST Thu Feb 26 2026 WYZ002-270000- /O.UPG.KRIW.HW.A.0005.260226T1500Z-260228T0300Z/ /O.NEW.KRIW.HW.W.0005.260226T1500Z-260228T0300Z/ Absaroka Mountains- 159 AM MST Thu Feb 26 2026 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST FRIDAY... * WHAT...West winds 30 to 50 mph with gusts up to 60 to 75 mph possible. * WHERE...Absaroka Mountains. * WHEN...From 8 AM this morning to 8 PM MST Friday. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ WYZ003-270000- /O.UPG.KRIW.HW.A.0005.260226T1500Z-260227T0300Z/ /O.NEW.KRIW.HW.W.0005.260226T1500Z-260227T0300Z/ Cody Foothills- Including the cities of Meeteetse, Cody, and Clark 159 AM MST Thu Feb 26 2026 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 65 mph possible. * WHERE...Cody Foothills. * WHEN...From 8 AM this morning to 8 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles traveling on Wyoming State Highway 120 north of Cody. * ADDITIONAL DETAILS...The strongest winds are forecast to occur in area from Cody to Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Gerhardt
5 follow-up statements
490 WWUS75 KRIW 261725 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1025 AM MST Thu Feb 26 2026 WYZ002-271400- /O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/ Absaroka Mountains- 1025 AM MST Thu Feb 26 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY... * WHAT...West winds 30 to 45 mph with gusts up to 60 to 75 mph possible. * WHERE...Absaroka Mountains. * WHEN...Until 8 PM MST Friday. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ WYZ003-270300- /O.CON.KRIW.HW.W.0005.000000T0000Z-260227T0300Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1025 AM MST Thu Feb 26 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph possible. * WHERE...Cody Foothills. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles traveling on Wyoming State Highway 120 north of Cody. * ADDITIONAL DETAILS...The strongest winds are forecast to occur in area from Cody to Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Dziewaltowski
957 WWUS75 KRIW 270118 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 618 PM MST Thu Feb 26 2026 WYZ003-270230- /O.CAN.KRIW.HW.W.0005.000000T0000Z-260227T0300Z/ Cody Foothills- Including the cities of Cody, Meeteetse, and Clark 618 PM MST Thu Feb 26 2026 ...HIGH WIND WARNING IS CANCELLED... Winds still gusting up to 40 to 50 mph but on the decline. The threat has ended. $$ WYZ002-280300- /O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/ Absaroka Mountains- 618 PM MST Thu Feb 26 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY... * WHAT...West winds 30 to 45 mph with gusts up to 60 to 70 mph possible. * WHERE...Absaroka Mountains. * WHEN...Until 8 PM MST Friday. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Lowe
661 WWUS75 KRIW 270651 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1151 PM MST Thu Feb 26 2026 WYZ002-280000- /O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/ Absaroka Mountains- 1151 PM MST Thu Feb 26 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST FRIDAY... * WHAT...West winds 30 to 45 mph with gusts up to 75 mph possible. * WHERE...Absaroka Mountains. * WHEN...Until 8 PM MST Friday. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Gerhardt
307 WWUS75 KRIW 272119 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 219 PM MST Fri Feb 27 2026 WYZ002-280300- /O.CON.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/ Absaroka Mountains- 219 PM MST Fri Feb 27 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 30 to 45 mph with gusts up to 75 mph. * WHERE...Absaroka Mountains. * WHEN...Until 8 PM MST this evening. * IMPACTS...Travel could be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution if you must drive. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Myers
407 WWUS75 KRIW 280118 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 618 PM MST Fri Feb 27 2026 WYZ002-280230- /O.CAN.KRIW.HW.W.0005.000000T0000Z-260228T0300Z/ Absaroka Mountains- 618 PM MST Fri Feb 27 2026 ...HIGH WIND WARNING IS CANCELLED... Westerly wind routinely gusted 45 to 65 mph from early Friday morning through the afternoon. However, wind gusts have decreased and are not expected to reach warning thresholds. Therefore, the High Wind Warning has been cancelled. The strongest gusts of 55 to 65 mph were recorded Friday on Chief Joseph Pass along US Highway 296 in northern Park County. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . CNJ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 9:30 PM MST, 4 hours 29 minutes earlier. Its key messages:
- Precipitation has diminished for the overnight hours into Thursday morning. Winds have diminished but still elevated with gusts up to 20 to 30 mph for points east of the Divide.
- Gusty winds exceeding 50 mph persist into Thursday with the windiest locations likely being across the Absarokas, Cody Foothills, and Wind Corridor from Casper to Rock Springs.
- Dry, mild, and breezy conditions prevail through the remainder of the week into the weekend.
Area forecast discussion, Feb 25, 9:30 PM MST, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Riverton WY 930 PM MST Wed Feb 25 2026 .KEY MESSAGES... - Precipitation has diminished for the overnight hours into Thursday morning. Winds have diminished but still elevated with gusts up to 20 to 30 mph for points east of the Divide. - Gusty winds exceeding 50 mph persist into Thursday with the windiest locations likely being across the Absarokas, Cody Foothills, and Wind Corridor from Casper to Rock Springs. - Dry, mild, and breezy conditions prevail through the remainder of the week into the weekend. && .UPDATE... Issued at 1108 AM MST Wed Feb 25 2026 Much of the forecast remains on track with little change in comparison to the previous discussion. Showers look to gradually dissipate over western WY with precipitation chances shifting to parts of northern and central WY this afternoon and evening. Hi-res models have indicated the possibility for a few rumbles of thunder as showers pop up east of the Divide. Otherwise widespread strong gusty winds remain mostly unchanged with these gusty winds likely to persist into Thursday for portions of the CWA. At this time confidence has not increased regarding the possibility for High Wind criteria over the Absarokas and Cody Foothills. Due to this High Wind Watches remain with the possibility for an upgrade coming with the next forecast package overnight. Elevated fire weather concerns will be possible Thursday due to the combination of low RH, gusty winds, and dry fuels. The areas of concern remain across portions of Fremont, Natrona, and Johnson Counties. However, at this time no fire related highlights will be issued. The rest of the forecast period sees warm and mostly dry conditions prevail. High temperatures are forecast to remain within the mid to upper 50s east of the Divide. Locations west of the Divide will see a more gradual warm up with highs eventually reaching the mid to upper 40s by the end of the week. Precipitation chances look to return to western WY for the start of next week. At this time any chances for precipitation east of the Divide remains very low. February will likely end up being one of the warmest on record across numerous climate sites. The same can be said for the meteorological winter, which is from Dec to Feb, as nearly all climate sites are expected to see the warmest winter on record. && .DISCUSSION... Issued at 236 AM MST Wed Feb 25 2026 There are two key features present on 09Z water vapor imagery. The first is a fetch of Pacific moisture embedded within strong west- northwesterly flow and the second is a shortwave trough near the Montana/Canada border. The strong jet aloft is ushering the Pacific moisture into the region and will remain located over Wyoming today, bringing precipitation to the west and widespread wind. Expect temperatures today to be slightly warmer than yesterday due to more wind. This abundant moisture, combined with favorable orographics, has brought heavy snow to the western mountains over the last 24 hours or so. Expect this moderate to heavy snow to continue through much of the day today across the western mountains. The current forecast reflects these areas, especially locations above 9,000 ft, seeing anywhere from 6 to 12 (70%-95% chance) inches through 5PM this evening. Thus, the Winter Storm Warnings remain in effect through 5PM for the Yellowstone National Park, and the Absaroka, Wind River, Teton, Salt River, and Wyoming Mountain Ranges. An additional 4 to 6 (70% chance) inches are expected across the Bighorn Mountains, including over Powder River Pass, through 5 PM this evening, so the Winter Weather Advisory also remains in effect. As for Jackson Hole Valley, the predominate precipitation type is expected to be rain with a 90% chance of temperatures remaining above 35 degrees F. Precipitation rates will overall be less today as drier air begins in infiltrate the low levels, so it is not likely that a prolonged period of snow will occur. Given that precipitation will largely fall as rain, and occasionally as a rain/snow mix, the Winter Weather Advisory for Jackson Hole Valley has been cancelled. The previously mentioned shortwave trough, and associated front, will traverse south across Wyoming this afternoon and evening and quickly cut available moisture off to the area. Light snow could linger over the mountains through the overnight hours with minimal accumulations. As mentioned, widespread strong to high winds are expected today. The shortwave trough will be shifting south today and orient the core of the upper level jet to be directly over Wyoming with mean winds of 125kts to 140kts. Closer to the surface, westerly winds will strengthen as the pressure gradient tightens ahead of the approaching shortwave from Canada. Wind gusts ranging from 35mph to 65mph will be common across most of the area today, with the greatest winds occurring between 10AM and 6PM. The strongest winds will coincide with the shortwave's vorticity maximum. Wind gusts of 50 to 65mph are most likely (80% to 95% chance) across the Wind River Basin, Natrona County, much of Sweetwater County, southern Lincoln County, and the eastern Wind River Mountains. Occasional gusts above 70 mph (40% to 70%) are possible in wind prone locations such as around South Pass and Outer Drive in Casper. High Wind Warnings are in effect today across these locations. Northwesterly flow will be evident on Thursday behind the shortwave and as a ridge builds over the West Coast with little available moisture. Wyoming will be positioned in the left entrance region of an upper level jet to the south and in the right exit region of an upper jet to the north. This is a region where downward motion is favored, thus higher winds at the surface. The main story for Thursday is wind and elevated to near critical fire weather conditions across parts of the area. Let's first discuss wind. A tight pressure gradient is expected across the entire area, especially over the Absarokas. Mean 700mb winds across the Absarokas are forecast to be anywhere from 50kts to 70kts, and with flow being more west to northwesterly, strong gap winds are forecast to develop in the Clark to Cody areas. There is a 85% chance of wind gusts exceeding 55 mph and a 35% to 40% chance of gusts exceeding 70 mph. Given these probabilities, a High Wind Watch will be issued for the Absaroka Mountains and the Cody Foothills beginning Thursday morning. Wind will also be present across the Wind Corridor due to 700mb winds between 30kts and 40kts. These winds are expected to translate to the surface, so frequent westerly gusts of 30 to 45 mph (80% to 95% chance) expected. Given deep mixing and a drier airmass behind today's front, relative humidities are forecast to fall in the 15% to 25% range across Natrona County, southern Johnson County, and across the Wind River Basin. These low relative humidities could even be too high as gusty winds could lower them more. It is important to note, that last weeks snow has been melting due to the warm temperatures and gusty winds so the top layers of ground could be more saturated. However, more drying is expected today. Given these lower relative humidity values, gusty winds, and dry fuels, elevated to near critical fire weather is expected for the aforementioned areas Thursday afternoon. There is good consensus among ensemble members that unsaturated, northwesterly flow will be in place Thursday through Saturday morning. Expect temperatures to be near normal (upper 30s to low 40s) across western Wyoming and 10 to 15 degrees above normal (50s) elsewhere. The West Coast ridge begins to shift east and flatten late Saturday into Sunday as a trough and associated closed low develops over the Southwest. This will allow for Pacific moisture to make its return and bring our next shot at mountain snow and low elevation rain and/or snow. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 930 PM MST Wed Feb 25 2026 VFR conditions at all TAF sites for the entirety of the period. Winds remain elevated overnight at COD/RKS with gusts up to 25kts. These winds will increase to 35kts after 16-17Z with daytime heating and mixing to the surface. Increasing winds at CPR/RIW/PNA/JAC after 17-18Z as well with gusts up to 18-25kts along the same lines. Winds diminish after 00-02Z with radiational cooling under mostly clear skies and shallow inversion. Winds, however remain elevated at COD/RKS/CPR due to funneling and southward LLJ remaining. Some high clouds will be the extent of sky conditions remaining dry throughout. Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 8 AM MST Thursday through Friday evening for WYZ002. High Wind Watch from 8 AM MST Thursday through Thursday evening for WYZ003. && UPDATE...Dziewaltowski DISCUSSION...Gerhardt AVIATION...Lowe
Hazardous weather outlook, Feb 25, 8:21 PM MST, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 821 PM MST Wed Feb 25 2026 WYZ001>020-022>030-270730- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 821 PM MST Wed Feb 25 2026 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Strong gusty 55 to 70 mph winds are possible across the Absaroka Mountains and the Cody Foothills. Gusty west winds of 30 to 45 mph are possible across the Wind Corridor. Elevated to near critical fire weather conditions exist across portions of central and southern Wyoming. Friday...Strong gusty 55 to 70 mph winds are possible across the Absaroka Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
High Wind Warnings in Wyoming, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.